Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 20, NWS Tucson, AZ

July 27, 2007Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2007, 5:33 PM MST for Cochise County, Arizona. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2007, 5:33 PM MST (00:33 UTC)
Expired
Jul 27, 2007, 7:00 PM MST
In force
87 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 280036
FFWTWC
AZC003-280200-
/X.NEW.KTWC.FF.W.0020.070728T0033Z-070728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
533 PM MST FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 700 PM MST

* AT 529 PM MST...A TRAINED WEATHER SPOTTER NEAR SUNSITES REPORTED
  1.57 INCHES OF RAIN HAD FALLEN IN THE PAST HOUR. THIS RAINFALL WILL
  RESULT IN FLASH FLOODING OF NORMALLY DRY WASHES...ROADWAY DIPS AND 
  OTHER LOW LYING AREAS. THE HEAVIEST RAINFALL HAS FALLEN IN AN AREA 
  BOUNDED BY COCHISE STRONGHOLD...TO SUNSITES...TO COCHISE IN CENTRAL
  COCHISE COUNTY. 

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS OF COCHISE STRONGHOLD ROAD AND 
DRAGOON ROAD NEAR HIGHWAY 191. THESE ROADS WILL LIKELY CONTAIN 
ROADWAY DIPS FILLED WITH SWIFT RUNNING WATER.

LAT...LON 3218 10978 3204 11005 3191 10985 3206 10966

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 280117
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
612 PM MST FRI JUL 27 2007

AZC003-280200-
/X.CON.KTWC.FF.W.0020.000000T0000Z-070728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
612 PM MST FRI JUL 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 608 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAINFALL ACROSS CENTRAL COCHISE COUNTY NEAR 
KANSAS SETTLEMENT. WEATHER RADAR ESTIMATES THAT AN AREA BOUNDED BY 
THE DRAGOON MOUNTAINS...THE TOWN OF COCHISE...KANSAS SETTLEMENT AND 
THE TOWN OF SUNSITES HAS RECEIVED BETWEEN 1.50 AND 2.00 INCHES OF 
RAINFALL OVER THE PAST HOUR. THESE STORMS ARE PRODUCING FLASH 
FLOODING OF ROADWAY DIPS....ESPECIALLY ALONG COCHISE STRONGHOLD 
ROAD...DRAGOON ROAD AND KANSAS SETTLEMENT ROAD. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. DO NOT 
UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3218 10978 3204 11005 3191 10985 3206 10966

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:00 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 27 2007

.SYNOPSIS...HIGH PRESSURE CENTERED NORTH OF THE AREA WILL STEER A
SERIES OF UPPER LEVELS DISTURBANCES WEST FROM THE SOUTHERN PLAINS.
THESE DISTURBANCES...COUPLED WITH REINFORCING MOISTURE MOVING UP THE
GULF OF CALIFORNIA...SHOULD LEAD TO A PARTICULARLY ACTIVE MONSOON
PATTERN AGAIN THIS WEEKEND.

&&

.DISCUSSION...SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON HAS
MOSTLY BE NEAR THE HIGHER TERRAIN BUT ACTION HAS STARTED IN THE
VALLEYS. MOVEMENT OF THESE STORMS HAS BEEN RATHER SQUIRRLY GIVEN
THE LIGHT STEERING FLOW. THESE STORMS LIKELY ARE MOVING WHERE THEY
CAN FIND SOME DEEPER MOISTURE...SORT OF LIKE PLAYING THE PACMAN
ARCADE GAME. THE MORNING SOUNDING SHOWED LITTLE STEERING FLOW IN THE
COLUMN UP TO 20K. BELIEVE MOST OF THE ACTIVITY WILL BE NEAR THE
MOUNTAINS THIS EVENING WITH THE VALLEYS NEEDING OUTFLOW INTERACTIONS
FOR STORM DEVELOPMENT. DUE TO THE SLOW MOVEMENT OF STORMS AND
COMBINED WITH A VERY MOIST ATMOSPHERE IN PLACE...HEAVY RAIN IS THE
PRIMARY THREAT THIS EVENING LEADING TO LOCALIZED FLOODING PROBLEMS.

THE WEEKEND LOOKS VERY ACTIVE WITH HIGH PRESSURE OVER SOUTHERN
NEVADA AND AN UPPER LOW/INVERTED TROF APPROACHING FROM THE EAST.
MODELS HAVE NOT BEEN HANDLING THIS FEATURE WHICH IS CURRENTLY NEAR
LUBBOCK. THE STEERING FLOW WILL BE INCREASING...THUS INCREASING THE
THREAT OF WET MICROBURST ACTIVITY...ALONG WITH THE THREAT OF
NOCTURNAL ACTIVITY....WHICH COULD HAPPEN ANYWHERE. THE GFS MODEL IS
TARGETING EASTERN PIMA AND SANTA CRUZ COUNTY SATURDAY NIGHT INTO
SUNDAY MORNING. DAYTIME TEMPERATURES WILL REMAIN BELOW NORMAL THIS
WEEKEND.

EARLY NEXT WEEK HAS THE UPPER HIGH MIGRATING EAST THROUGH THE
ROCKIES WITH AN INVERTED TROF MOVING THROUGH NORTHERN MEXICO. THUS
WILL CONTINUE STANDARD MONSOON FORECAST.

&&

.AVIATION...THUNDERSTORM ACTIVITY WILL GENERALLY REMAIN NEAR THE
HIGHER TERRAIN THIS EVENING WITH KOLS AND KDUG HAVING BETTER CHANCE
OF SEEING STORM ACTIVITY. CB BASES COULD AGAIN GET AS LOW AS 5-7KFT
AGL WITH BRIEF GUSTS TO 45KTS AND MVFR VISIBILITIES IN HEAVY RAIN.
DEBRIS CLOUDINESS WILL BE AROUND OVERNIGHT WITH MORE WIDESPREAD
ACTIVITY EXPECTED THIS WEEKEND. AVIATION DISCUSSION NOT UPDATED FOR
TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 27, 3:08 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      SIERRA VISTA            31.55N 110.29W
07/27/2007                   COCHISE            AZ   TRAINED SPOTTER

            FLASH FLOODING OCCURRING AT 1ST AND FRY BLVD

&&

JGLUECK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:27 PM MSTFlash Flood WarningTWCPima93 min
Jul 27, 6:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 27, 6:57 PM MSTAreal Flood AdvisoryTWCCochise63 min
Jul 27, 7:51 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee4 hr
Jul 28, 10:07 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 28, 11:14 AM MSTFlash Flood WatchTWC10 hr
Jul 28, 11:38 AM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz2 hr
Jul 28, 12:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 28, 12:50 PM MSTFlash Flood WarningTWCPima5 hr
Jul 28, 1:27 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 28, 2:28 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 28, 4:09 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.